Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 209, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 9, 2003, 8:06 PM EDT for Brown County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 8:06 PM EDT (00:06 UTC)
- Expired
- Jul 9, 2003, 8:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Brown County, OH
The radar
The Cincinnati radar (KILN), 47 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 4:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 907 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 100006 SVRILN OHC015-100045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 806 PM EDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN OHIO... * UNTIL 845 PM EDT... * AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF MOUNT ORAB...OR ABOUT 14 MILES NORTHWEST OF GEORGETOWN...MOVING EAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GEORGETOWN... MOUNT ORAB... SARDINIA... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. LAT...LON 3908 8408 3886 8409 3884 8362 3918 8388
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 9, 3:30 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT WED JUL 9 2003
ANOTHER MCS IS OVER EASTERN IL ATTM. 850-300MB THICKNESS
STILL RUNNING FROM IOWA TO OHIO...SO MCS SHOULD BE STEERED INTO
NORTHWEST OHIO AGAIN LATE THIS EVENING. NOT SURE HOW STRONG IT WILL
BE WHEN IT GETS HERE...AS CLOUD COVER HAS KEPT INSTABILITIES DOWN.
WEATHER THEN FOCUSES ON COLD FRONT THAT IS FORECAST TO
PUSH THROUGH THE FA THURSDAY NIGHT. 12Z MM5 HAD PICKED UP THE PACE
OF THE FRONT PUSHING IT THROUGH THE FA DURING THE LATE AFTERNOON.
PREFER THE SLOWER 6Z GFS AND THE 00Z MODELS WHICH PUSHES THE FRONT
THROUGH BETWEEN 00Z AND 06Z FRIDAY.
MODELS NOT PRODUCING A TON OF QPF AHEAD OF FRONT...BUT MODELS HAVE A
LOT OF INSTABILITY AND WITH DEWPOINTS TO REMAIN IN THE LOWER 70S..
THIS GOOD LIFT FROM THE FRONT COMBINED WITH LI OF -4..EXPECT A LINE
OF THUNDERSTORMS TO DEVELOP. WILL CARRY LIKELY POPS THU AND THU NGT.
WILL CONTINUE FLOOD WATCH THROUGH THURSDAY NIGHT WITH THE SATURATED
GROUND ACROSS THE NORTHERN HALF OF FA.
FINALLY DRY WEATHER FOR FRIDAY.
DIDNT VERY TEMPS TOO MUCH FROM PREVIOUS FORECAST.
.ILN...
IN...FLOOD WATCH THROUGH THURSDAY NIGHT INZ050-058>059-066.
KY...NONE.
OH...FLOOD WATCH THROUGH THURSDAY NIGHT OHZ026-034>035-042>046-
051>056-060>065-070>072-074.
SITESHazardous weather outlook, Jul 9, 5:16 AM EDT, 14 hours 50 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-091115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 516 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS...AND A FEW STORMS MAY BE SEVERE ACROSS SOUTHERN OHIO AND NORTHERN KENTUCKY. THE FLOOD WATCH FOR WEST CENTRAL AND CENTRAL OHIO...AND THE WHITEWATER AND MIAMI VALLEYS WILL CONTINUE THROUGH 8 AM THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY NIGHT AS A FRONTAL BOUNDARY FINALLY TRACKS THROUGH THE OHIO VALLEY. ANY OF THESE THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL. DRIER WEATHER IS EXPECTED BEGINNING FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. RYAN
In the hours before
Local storm report, Jul 9, 7:44 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
744 PM EDT WED JUL 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM KY WIND DAMAGE
07/09/03 GRANT TREES DOWN ACROSS COUNTY
0720 PM 2 SW HAMILTON OH WIND DAMAGE
07/09/03 BUTLER SEVERAL TREES DOWN
0730 PM INDIAN HILL OH WIND DAMAGE
07/09/03 HAMILTON TREES AND POWER LINES DOWNThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:25 PM EDT | Severe Thunderstorm Warning | ILN | Highland | 35 min |
| Jul 10, 2:38 PM EDT | Severe Thunderstorm Warning | ILN | Brown | 37 min |
| Jul 10, 2:40 PM EDT | Severe Thunderstorm Warning | ILN | Adams | 50 min |
| Jul 10, 3:04 PM EDT | Flash Flood Warning | ILN | Pike | 116 min |
| Jul 10, 3:19 PM EDT | Flash Flood Warning | ILN | Hocking | 116 min |
| Jul 10, 3:30 PM EDT | Severe Thunderstorm Warning | ILN | Pike, Scioto | 45 min |
| Jul 10, 3:33 PM EDT | Flash Flood Warning | ILN | Scioto | 117 min |
| Jul 10, 4:11 PM EDT | Severe Thunderstorm Warning | ILN | Scioto | 49 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.